Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 71, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 5, 2020, 6:33 PM EDT for Kershaw County, Lancaster County, South Carolina. It was in force for 42 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2020, 6:33 PM EDT (22:33 UTC)
- Expired
- May 5, 2020, 7:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 6:57 PM EDT | HAIL 1.5 | 5 Sw Irwin, SC | PUBLIC REPORTED PING PONG BALL SIZE HAIL IN THE EDGEWATER COMMUNITY IN LANCASTER COUNTY. REPORT VIA TWITTER WITH VIDEO. |
| May 5, 7:01 PM EDT | TSTM WND DMG | 8 S Irwin, SC | TRAINED SPOTTER REPORTED A LARGE SWATH OF TREES DOWN ON GREEN RD. AT CEDAR CREEK RD. SURVEY TEAM WILL NEED TO INVESTIGATE TOMORROW. |
| May 5, 7:01 PM EDT | TORNADO | 10 Ssw Irwin, SC | NATIONAL WEATHER SERVICE STORM SURVEY TEAMS FROM THE OFFICES IN GREENVILLE-SPARTANBURG AND COLUMBIA HAVE CONFIRMED A TORNADO BEGAN IN SOUTHEASTERN CHESTER COUNTY AND DISSIPATED IN SOUTHWESTERN LANCASTER COUNTY. THE TORNADO PRODUCED WINDS UP TO 115 MPH, WHICH I |
| May 5, 7:17 PM EDT | TSTM WND DMG | 2 Ese Heath Springs, SC | LARGE TREE DOWN ON KERSHAW CAMDEN HWY IN BETWEEN HEATH SPRINGS AND KERSHAW. |
| May 5, 7:25 PM EDT | TSTM WND DMG | Kershaw, SC | SPOTTER REPORTED A TREE FELL ON A HOUSE ALONG MATSON RD IN KERSHAW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:53 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1899 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 444 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
401
WUUS52 KCAE 052233
SVRCAE
SCC055-057-052315-
/O.NEW.KCAE.SV.W.0071.200505T2233Z-200505T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
633 PM EDT Tue May 5 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Lancaster County in central South Carolina...
Northwestern Kershaw County in central South Carolina...
* Until 715 PM EDT.
* At 632 PM EDT, a severe thunderstorm was located near Chester,
moving east at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lancaster, Kershaw, Elgin, Heath Springs, Westville, USC Lancaster,
Irwin, Buford, Bell Town Fire Station, Arrowood Estates, Camp Creek
Fire Station, Antioch, Kirk Air Base, Faith Christian School, Forty
Acre Rock Preserve, Taxahaw, Pleasant Hill, Kershaw Correctional
Institution, Lancaster Mill and McWhirter Airfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3482 8090 3473 8050 3473 8049 3442 8061
3451 8088 3457 8087 3460 8089 3467 8089
3470 8086 3474 8088 3479 8087
TIME...MOT...LOC 2232Z 289DEG 44KT 3470 8113
HAIL...1.25IN
WIND...60MPH
$$
fwa1 follow-up statement
858
WWUS52 KCAE 052245
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
645 PM EDT Tue May 5 2020
SCC055-057-052315-
/O.CON.KCAE.SV.W.0071.000000T0000Z-200505T2315Z/
Lancaster SC-Kershaw SC-
645 PM EDT Tue May 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR LANCASTER AND NORTHWESTERN KERSHAW COUNTIES...
At 644 PM EDT, a severe thunderstorm was located near Fishing Creek
Reservoir, or 10 miles southwest of Lancaster, moving east at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lancaster, Kershaw, Elgin, Heath Springs, Westville, USC Lancaster,
Irwin, Buford, Bell Town Fire Station, Arrowood Estates, Camp Creek
Fire Station, Antioch, Kirk Air Base, Faith Christian School, Forty
Acre Rock Preserve, Taxahaw, Pleasant Hill, Kershaw Correctional
Institution, Lancaster Mill and McWhirter Airfield.
LAT...LON 3482 8090 3473 8050 3473 8049 3442 8061
3451 8088 3457 8087 3460 8089 3467 8089
3470 8086 3474 8088 3479 8087
TIME...MOT...LOC 2244Z 289DEG 44KT 3465 8095
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:29 PM EDT, 5 hours 4 minutes earlier.
Area forecast discussion, May 5, 1:29 PM EDT, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service Columbia SC 129 PM EDT Tue May 5 2020 .SYNOPSIS... Warm front near the NC/SC border and a low pressure system approaching from the Upstate may result in severe weather threat this evening. The low pressure system will move off the coast late tonight and cooler and drier air will spread into the area through the mid week. Another chance of rain Friday as a cold front moves through the area. && .NEAR TERM /THROUGH TONIGHT/... Forecast issue today is the potential for organized severe weather this evening. Supercells may be possible with directional shear so can't rule out isolated tornado although main threat bowing segments and severe hail. Upper level trough over the Upper Midwest region will amplify and move southeast into the Ohio Valley this evening. Frontal boundary appears to be setting up near the NC/SC border and air mass south of the front becoming moderately unstable. Stronger instability appears to be setting up over north Ga where mid level lapse rates steeper and higher theta-e air located. As cold front moves east expect this more unstable air to spread into SC in the warm sector as temperatures rise to near 90. Expect SFC based CAPE around 2000 J/kg as cap over central SC weakens. CAMS suggest a MCS possible this evening near a triple point low over the Upstate moving east near the front where convergence will be strongest. SPC has slight risk north Midlands. The convection may propagate to the southeast in warm sector as outflows develop which increases severe threat for at least the Columbia area. Therefore, raised pops all areas to account for this potential. The severe threat appears to focused in the early evening. Convection will move east and diminish overnight. Mixing ahead of cold front will keep temps up a bit...(upper 50s) by morning mainly in the Piedmont and west Midlands with mid 60s in the east. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Cold front will be pushing east of the forecast area early Wednesday morning, with cooler and drier air filtering into the area through the day. The temperatures during the afternoon hours will be a good 10 to 15 degrees cooler than previous few days, with afternoon highs across the Pee Dee in the lower 70s, while areas across the southern CSRA reach the upper 70s. Winds during the afternoon expected to remain breezy, but below lake wind advisory criteria at this time. The dry weather and below normal temperatures will remain through Thursday night as high pressure settles across the area. As for t Temperatures, Lows each night fall into the 40s. Highs on Thursday in the upper 60s to lower 70s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Temperatures continue to be below normal through Monday. The deep eastern US trough will bring another shortwave and surface front into and through the area Friday night. Moisture continues to be limited ahead of the front which will also limit instability. Kept mention of chance pops in rain showers Friday night with the frontal passage. High temperatures will generally be in the 70s with lows in the 40s to lower 50s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Guidance supports VFR Conditions through the period although there is a threat of organized convection this evening. The main threat for convection appears to be north of the terminals...but elevated threat for CAE and CUB. A frontal boundary has set up along the NC/SC border and the air mass south of the front will be moderately to strongly unstable this afternoon and evening. A weak area of low pressure is expected to develop in the Upstate early this evening. Strong convection may develop near the front/low pressure triple point and track east-southeast this evening as a meso convective system. Satellite at 17z indicating scattered cumulus across the area with high thin clouds. Expect an increase in cumulus this afternoon with mid level ceilings dominating. Will mention thunderstorms in the vicinity at CAE and CUB this evening but not at other terminals at the moment. Southwest winds 10 to 15 knots with gusts to around 20 knots diminishing this evening then becoming west near 10 knots as cold front moves through the area. Drier air will filter into the area Wednesday morning. EXTENDED AVIATION OUTLOOK...A cold front will move into the area Friday into Friday night with possible restrictions in showers. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 5, 5:01 AM EDT, 13 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 501 AM EDT Tue May 5 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 060915- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 501 AM EDT Tue May 5 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Isolated to scattered severe storms may develop this evening along a warm front in the Northern Midlands. Gusty winds and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:29 AM EDT | Special Weather Statement | CAE | Chesterfield | 31 min |
| May 5, 12:41 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 34 min |
| May 5, 1:17 AM EDT | Special Weather Statement | CAE | Chesterfield | 28 min |
| May 5, 1:23 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 24 min |
| May 5, 3:31 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 44 min |
| May 5, 4:07 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Newberry | 38 min |
| May 5, 4:28 AM EDT | Special Weather Statement | CAE | Newberry | 17 min |
| May 5, 4:47 AM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw, Lancaster | 58 min |
| May 5, 5:25 AM EDT | Special Weather Statement | CAE | Lee | 35 min |
| May 5, 6:55 PM EDT | Tornado Warning | CAE | Kershaw, Lancaster | 35 min |
| May 5, 7:13 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 47 min |
| May 5, 7:21 PM EDT | Special Weather Statement | CAE | Chesterfield | 24 min |
| May 5, 7:52 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.